Methotrexate pens

I have been using these for over a year with very little problem. But last three times I have got really bad bruises on both my thighs. It also bleeds which never happened before. I am hoping to go back to tablets again. What is the benefit of the injections or are both methods as good? I have just got reduced from 22mg to 20mg due to being on bio drug. Any thoughts gratefully received. Thanks!

9 Replies

oldestnewest
  • Hi- that's a shame...have you tried injecting in your tummy? Also when do you last check your bloods- maybe your red blood count is low?

  • I had my bloods done recently. I may try my tummy but never liked the idea for some reason. I have a phobia of needles! But thanks!

  • I actually like my tummy better. I don't have a fear of needles tho. I can say that when I inject my thighs I get bruises worse. Good luck!

  • I use my tummy area now for mtx, no bruising at all. I did use my thighs as I was also injecting Humira and had to keep them apart so mtx in the thighs , and used to get bruising, and the Humira in my tummy area. I'm on 25mg subcut mtx injection. Also just started Rituximab infusion, on Sulfasalazine, and Hydrochloroquine .

  • I am on rituximab too. I was told I could come off hydro. So just tamox and rituximab now. I have a mental block about using my tummy! My rheumy said it was OK to got back to tablet form. Thanks for the info!

  • Sorry I said tamox I meant methotrexate! I take tamoxifen for something else. I get confused with them all!

  • Hiya Cathy. When I started on MTX injections I was only shown to inject my tum & did fine but I struggled a bit with the pens when they were first introduced, weakness in my thumb caused problems pressing the button. So reading here that others inject it into their thighs & up for experimenting I tried it. Never again, I found it hurt whereas injecting into my tum didn't, I also bruised quite badly so that was that & I worked out a way (somewhat awkwardly) to inject my tum.

    I'm not sure if the prefilled injections are still available, I think they were fazed out when they started making the pens but you could ask your Pharmacist if he/she knows if some other company is still producing them ? I'd be interested to know if you do & if you're successful, whilst I've got used to the pens I'd still rather have the injections. Unless there's no option I'd not go back to tablets, for no other reason than I take enough tablets as it is without adding another 7-8 a week even if my liver didn't raise Cain about it!

  • Well having a needle phobia the pens were better for me. But have been told I can revert back to tablets so will give it a go. Yes 8 tablets at a time! But I am not aware that it makes any difference to the possible problems this drug can cause. I was fine before on tabs so I think I will try.

  • Sorry Cathy, I misunderstood, I thought you were asking whether injections or pens are better duh! Well, injections/pens are certainly better as far as receiving more MTX is concerned as it goes straight into the bloodstream, unlike tablets which go through the digestive system. You can often reduce the dose too, which is why I changed to injections, my liver was objecting on 20mg so I was able to go down to 15mg at the time by switching. They are usually tolerated better as well, particularly if nausea has been an issue. I can understand with you having a needle phobia opting to go back to tablets, absolutely no reason you shouldn't particularly if you've not had any problems with them previously. 😊

You may also like...